Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 28, NWS Columbia, SC
NWS Columbia, SC issued this tornado warning at Sep 16, 2004, 2:41 PM EDT for Aiken County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2004, 2:41 PM EDT (18:41 UTC)
- Expired
- Sep 16, 2004, 3:15 PM EDT
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 52 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 12:20 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2178 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KCAE 161841
TORCAE
SCC003-161915-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT THU SEP 16 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* TORNADO WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 315 PM EDT
* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES
SOUTHEAST OF AIKEN...MOVING NORTH AT 40 MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
RURAL AIKEN COUNTY AT 250 PM EDT
MONETTA AT 305 PM EDT
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT...1
800...7 7 5...7 1 9 9.
LAT...LON 3387 8156 3383 8153 3379 8149 3377 8150
3347 8152 3347 8173 3368 8173 3369 8174
3374 8174
$$
LCV/SJNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Sep 16, 2:15 PM EDT, 26 minutes earlier.
Area forecast discussion, Sep 16, 2:15 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 215 PM EDT THU SEP 16 2004 .SHORT TERM (TONIGHT THROUGH SATURDAY)... THE MAIN FORECAST PROBLEMS ARE THE TORNADO AND FLOOD THREATS ASSOCIATED WITH THE REMNANTS OF HURRICANE IVAN. EXPECT HIGH SHEAR THROUGH FRIDAY. THE GFS KEEPS H85 WINDS NEAR 45 KNOTS. THIS SHEAR COMBINED WITH LOW LIFTING CONDENSATION LEVELS ASSOCIATED WITH THE TROPICAL MOISTURE SUPPORT THE TORNADO THREAT. THE GFS SHOWS THE SHEAR DIMINISHING FRIDAY NIGHT...SO THE TORNADO THREAT WILL PROBABLY END AT THIS TIME BUT THE HEAVY RAIN THREAT MAY CONTINUE THROUGH SATURDAY. THE BULK OF THE HEAVY RAIN APPEARS TO REMAIN WEST AND NORTHWEST OF THE FORECAST AREA TONIGHT AND FRIDAY BASED ON THE FORECAST TRACK OF IVAN. HOWEVER...TRAINING IN SOME OF THE BANDS COULD CAUSE RAINFALL TO TOP THE FLASH FLOOD GUIDANCE. THE GFS HAD BEEN CONSISTENT WITH TOTAL RAINFALL AMOUNTS NEAR 2 INCHES...BUT THE LAST FEW RUNS HAVE SHOWN LESS AMOUNTS. BELIEVE THESE AMOUNTS ARE UNDERDONE BECAUSE OF THE TROPICAL MOISTURE AND GENERALLY EXPECT AMOUNTS OF 2 TO 4 INCHES. PLAN TO CONTINUE THE FLOOD WATCH THROUGH FRIDAY NIGHT. THE WATCH MAY BE EXTENDED LATER BECAUSE THE GFS SHOWS THE REMNANT CENTER REMAINING NEAR THE FORECAST AREA THROUGH SATURDAY. HEAVY RAIN LIKELY IN THE HEADWATERS NORTHWEST OF THE FORECAST AREA MAY LEAD TO MAJOR RIVER FLOODING BEGINNING THIS WEEKEND. EXPECT WINDS WILL GENERALLY BE 15 TO 25 MPH TONIGHT AND FRIDAY... WITH GUSTS NEAR 35 MPH IN A FEW SQUALLS. A WIND ADVISORY FOR AREA LAKES WILL PROBABLY BE NEEDED FRIDAY. && .LONG TERM (SUNDAY THROUGH THURSDAY)... THE EXTENDED FORECAST WILL DEPEND ON WHAT HAPPENS WITH THE REMNANTS OF IVAN AND ALSO ON THE TRACK OF HURRICANE JEANNE. THE MODELS SHOW A LARGE SPREAD SO CONFIDENCE REMAINS LOW WITH THE TRACKS OF THESE SYSTEMS. THE GFS INDICATES IVAN WILL LINGER NEAR THE FORECAST AREA THROUGH MONDAY. MOISTURE ASSOCIATED WITH IVAN SUPPORTS A CHANCE OF SHOWERS AT LEAST EARLY IN THE EXTENDED PERIOD. SEE THE LATEST INFORMATION ON JEANNE FROM THE NATIONAL HURRICANE CENTER. GENERALLY PLAN TO CONTINUE THE SAME EXTENDED FORECAST WHICH IS A CHANCE OF SHOWERS EACH DAY. PLAN TO USE THE ENSEMBLE MEAN FOR THE HIGH TEMPERATURE FORECAST BUT RAISE THE GUIDANCE FOR THE LOW TEMPERATURE FORECAST BECAUSE EXPECTED HIGH MOISTURE ASSOCIATED WITH THE NEARBY TROPICAL SYSTEMS. && .AVIATION... CEILINGS 1 TO 2 THOUSAND FEET THIS AFTERNOON SHOULD LOWER TO BELOW 1 THOUSDAND FEET TONIGHT BY AROUND 02Z. TORNADO WATCH IS IN EFFECT UNTIL 01Z AS CONDITIONS BECOME MORE FAVORABLE FOR SEVERE WEATHER THIS AFTERNOON. THERE COULD BE SOME SEVERE THUNDERSTORMS ALSO. WILL MENTION TEMPO GROUP FOR THUNDERSTORMS. VISIBILITIES SHOULD LOWER TO LESS THAN 1 MILE IN HEAVIER SHOWERS AND THUNDERSTORMS. WINDS AROUND 15 KNOTS WITH HIGHER GUSTS OVERNIGHT BECOMING 15 TO 25 KNOTS AND GUSTY FRIDAY MORNING AROUND 10Z. TROPICAL SYSTEMS. && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 75 82 72 81 / 100 90 70 40 AUGUSTA 75 82 72 81 / 100 90 60 40 SUMTER 75 82 72 81 / 100 90 70 40 ORANGEBURG 75 82 72 82 / 100 90 60 40 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT. GA...FLOOD WATCH TONIGHT THROUGH FRIDAY NIGHT. && 05/05
Hazardous weather outlook, Sep 16, 6:38 AM EDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 638 AM EDT THU SEP 16 2004 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-171037- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- INCLUDING THE CITIES OF...AIKEN...AUGUSTA...BAMBERG...BARNWELL... BATESBURG...BELVEDERE...BISHOPVILLE...BROOKDALE...CAMDEN...CAYCE... CHERAW...CLEARWATER...COLUMBIA...DENMARK...DENTSVILLE... EAST BOUNDARY...EVANS...FOREST ACRES...FORT GORDON...GROVETOWN... IRMO...LANCASTER...LEXINGTON...MANNING...MARTINEZ...NEWBERRY... NORTH AUGUSTA...OAK GROVE...ORANGEBURG...RED BANK...SEVEN OAKS... SOUTH AUGUSTA...SOUTH SUMTER...SPRINGDALE...ST. ANDREWS...SUMTER... THOMSON...VALENCIA HEIGHTS...WAYNESBORO...WEST AUGUSTA... WEST COLUMBIA...WILKINSON HEIGHTS...WINNSBORO AND WOODFIELD 638 AM EDT THU SEP 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE. .DAY ONE... THE REMNANTS OF IVAN WILL CONTINUE TO MOVE INLAND ON A NORTHEAST TRACK THROUGH FRIDAY. IVAN WILL BE MOVING ACROSS ALABAMA TODAY AND IN TO EASTERN TENNESSEE LATE TONIGHT. THE REMNANTS OF IVAN WILL PRODUCE CONDITIONS FAVORABLE FOR SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. ISOLATED TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS THE CENTRAL SAVANNAH RIVER AREA. ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA TONIGHT. .DAYS TWO THROUGH SEVEN... ISOLATED TORNADOES AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL AND LOCALIZED FLOODING WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT. PLEASE REFER TO THE LATEST TRACK GUIDANCE FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 3:46 PM EDT | Tornado Warning | CAE | Saluda | 29 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.